Pharmacological causes of hyperprolactinemia
Authors Daria La Torre, Alberto Falorni
Published 15 November 2007 Volume 2007:3(5) Pages 929—951
Daria La Torre, Alberto Falorni
Department of Internal Medicine, Section of Internal Medicine and Endocrine and Metabolic Sciences, University of Perugia, Perugia, Italy
Abstract: Hyperprolactinemia is a common endocrinological disorder that may be caused by several physiological and pathological conditions. Several drugs may determine a significant increase in prolactin serum concentration that is frequently associated with symptoms. The so-called typical antipsychotics are frequently responsible for drug-related hyperprolactinemia. Risperidone is one of the atypical neuroleptics most likely to induce hyperprolactinemia, while other atypical drugs are unfrequenlty and only transiently associated with increase of prolactin levels. Women are more sensitive than men to the hyperprolactinemic effect of antipsychotics. Classical and risperidone-induced hyperprolactinemia may be revert when a gradual antipsychotic drug discontinuation is combined with olanzapine or clozapine initiation. Antidepressant drugs with serotoninergic activity, including selective serotonin reuptake inhibitors (SSRI), monoamine oxidase inhibitors (MAO-I) and some tricyclics, can cause hyperprolactinemia. A long list of other compounds may determine an increase in prolactin levels, including prokinetics, opiates, estrogens, anti-androgens, anti-hypertensive drugs, H2-receptor antagonists, anti-convulsivants and cholinomimetics. Finally, hyperprolactinemia has also been documented during conditioning and after autologous blood stem-cell transplantation and during chemotherapy, even though disturbances of prolactin seem to occur less frequently than impairments of the hypothalamus-pituitary-gonad/thyroid axis after intensive treatment and blood marrow transplantation.
Keywords: anti-depressants, anti-psychotics, estrogens, opioids, prokinetics, prolactin